Alert archive / Minnesota / Areal Flood Advisories in 2011
Areal Flood Advisory 13, NWS La Crosse, WI
NWS La Crosse, WI issued this areal flood advisory at Jul 28, 2011, 3:17 PM CDT for Mower County, Minnesota. It was in force for 103 min.
The area
The counties it named.
The facts
- Issued
- Jul 28, 2011, 3:17 PM CDT (20:17 UTC)
- Expired
- Jul 28, 2011, 5:00 PM CDT
- In force
- 103 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
County Mower County, MN
The radar
The La Crosse radar (KARX), 126 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.3 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1122 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 676 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -44 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- -0.3
- Supercell composite
- -1.3
What forecasters said that day
The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this areal flood advisory went out at Jul 28, 2:55 PM CDT, 22 minutes earlier.
Area forecast discussion, Jul 28, 2:55 PM CDT, 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 255 PM CDT THU JUL 28 2011 .SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT MAIN FORECAST CONCERNS ARE ON SEVERE/FLOODING POTENTIAL GOING INTO THIS EVENING. ATTENTION THEN TURNS TO FOG POTENTIAL OVER THE NEXT COUPLE OF NIGHTS WITH ABUNDANT LOW-LEVEL MOISTURE IN PLACE. SATELLITE WATER VAPOR IMAGERY AT 2 PM THIS AFTERNOON SHOWING SUBTROPICAL PLUME WELL ENTRENCHED ACROSS THE UPPER MIDWEST/UPPER MISSISSIPPI RIVER VALLEY REGION IN ADVANCE OF A MID-LEVEL SHORTWAVE TROUGH WHICH WAS MOVING EAST ACROSS THE DAKOTAS. RADAR MOSAIC SHOWING CONVECTION STARTING TO ENERGIZE ACROSS SOUTHEAST MN IN ADVANCE OF THE WAVE/SURFACE TROUGH IN DAYTIME HEATING...AND WITH THE INFLUENCE OF RIGHT ENTRANCE REGION OF 300MB JET. RUC/LAPS SHOW PW VALUES ACROSS THE AREA IN THE 1.5-2.5 INCH RANGE...CAUSING THESE SHRA/TS TO BE VERY EFFICIENT RAIN-MAKERS. NO MAJOR DIFFERENCES NOTED WITH THE 28.12Z NCEP MODEL SUITE/28.09Z SREF. AS THE MID-LEVEL SHORTWAVE TROUGH/SURFACE BOUNDARY PUSHES INTO THE AREA...WILL HAVE TO CONTEND WITH MORE STRONG CONVECTION/HEAVY RAINFALL THIS EVENING...ESPECIALLY ACROSS NORTHEAST IA INTO FAR SOUTHWEST WI...WHICH ALREADY RECEIVED VERY HEAVY RAINFALL LAST NIGHT INTO THIS MORNING. //SEE THE SPECIAL HYDROLOGY SECTION BELOW//. WILL ALSO HAVE TO KEEP AN EYE ON SEVERE POTENTIAL AS WELL THIS EVENING AS MLCAPES REMAIN IN THE 2000-2500J/KG RANGE WITH 0-3KM SHEAR IN THE 20-30KT RANGE. MODELS THEN SHOW DRIER AIR MOVING IN AFTER MIDNIGHT AS HIGH PRESSURE BEGINS TO NOSE IN FROM THE DAKOTAS. THIS IS EXPECTED TO PUT A DIMINISHING TREND ON THE CONVECTION. WAS THEN INITIALLY THINKING ABOUT DENSE FOG POTENTIAL TONIGHT GIVEN VERY MOIST GROUND CONDITIONS AND VERY LIGHT NORTHWEST FLOW OVERNIGHT. HOWEVER...MODELS DO SHOW DRIER AIR WITH DEW POINTS DROPPING INTO THE 60S. ENOUGH MIXING OF THIS DRIER AIR SHOULD INHIBIT WIDESPREAD FOG. WEAK RIDGE OF HIGH PRESSURE DRIFTS ACROSS THE AREA FRIDAY THROUGH SATURDAY FOR SOME DRYING. THERE AREA SOME HINTS BY THE NAM THAT THERE MAY BE SOME ELEVATED SHOWER/THUNDER ACTIVITY NORTH OF HIGHWAY 10 BY SATURDAY AFTERNOON IN WARM AIR ADVECTION/ISENTROPIC LIFT WING OF A MID-LEVEL SHORTWAVE TROUGH MOVING ACROSS NORTHERN MN. WILL KEEP AN EYE ON THIS BUT WILL LEAVE FORECAST DRY FOR NOW AS THE NAM IS THE ONLY MODEL SHOWING ANY PRECIPITATION. OTHERWISE...TEMPERATURES SHOULD BE SEASONABLY WARM WITH HIGHS FRIDAY IN THE LOW TO MID 80S AND IN THE MID-UPPER 80S SATURDAY. FOR SATURDAY NIGHT THROUGH SUNDAY NIGHT...WILL BE WATCHING FOR A MID-LEVEL TROUGH/SURFACE COLD FRONT TO SLOWLY SAG SOUTHEAST THROUGH THE AREA FOR A CHANCE OF SHOWERS AND THUNDERSTORMS. WILL HAVE TO KEEP A CLOSE ON SUNDAY FOR SEVERE WEATHER POTENTIAL. GFS SHOWING MLCAPE GROWING INTO THE 2500-4000J/KG RANGE BY AFTERNOON WITH 0-6KM BULK SHEAR AROUND 35KT. .LONG TERM...MONDAY THROUGH THURSDAY 28.12Z GFS/ECMWF SHOW A PROGRESSIVE AND FAIRLY ACTIVE WEATHER PATTERN SETTING UP THROUGH THE PERIOD. CENTRAL CONUS RIDGE STARTS OUT FAIRLY AMPLIFIED ON MONDAY FOR WARM AND HUMID CONDITIONS. RIDGE THEN WEAKENS THROUGH THE REMAINDER OF THE PERIOD AS A COUPLE MID-LEVEL TROUGHS MIGRATE ACROSS THE PLAINS INTO THE UPPER MIDWEST/UPPER MISSISSIPPI RIVER REGION...BRINGING WITH THEM A CHANCE OF SHOWERS AND THUNDERSTORMS. && .AVIATION... VERY WEAK SURFACE FLOW OVER THE REGION TODAY IS COMPLICATING THE FORECAST GOING INTO THE OVERNIGHT HOURS. A WEAK SURFACE LOW OVER CENTRAL IOWA IS EXPECTED TO MOVE EAST ALONG THE STATIONARY BOUNDARY THROUGH THIS EVENING WITH THE POSSIBILITY OF MORE CONVECTION. THIS ACTIVITY IS EXPECTED TO REMAIN SOUTH OF BOTH TAF SITES. ONCE THE LOW GETS TO THE EAST OF THE AREA...A WEAK COLD FRONT ACROSS MINNESOTA WILL SLIP THROUGH THE REGION SWITCHING THE FLOW AROUND TO THE NORTH. EVEN THOUGH THIS FLOW WILL NOT BE STRONG...IT IS EXPECTED TO BE ENOUGH TO BRING SOME DRIER AIR INTO THE REGION. THE FORECAST SOUNDINGS FROM THE 28.12Z NAM FOR BOTH TAF SITES DOES NOT SHOW SATURATION OCCURRING WITH VERY GOOD DRYING OCCURRING JUST ABOVE THE SURFACE. THE 18.12Z GFS AND MAV GUIDANCE HOWEVER...IS NOT AS OPTIMISTIC WITH THIS DRYING AND WOULD SUGGEST FOG WILL FORM THAT WOULD DROP THE VISIBILITY BELOW A MILE AT BOTH TAF SITES. SURFACE OBSERVATIONS BEHIND THE FRONT CONFIRM THE PRESENCE OF THE DRIER AIR AT THE SURFACE AND THE 28.12Z SOUNDING FROM KMPX SHOWS THE DRY AIR ALOFT AS WELL. WILL CONTINUE THE TRENDS OF FOG WITH MVFR VISIBILITIES DEVELOPING THIS EVENING AND HAVE INCLUDED THE POSSIBILITY OF THE VISIBILITY BRIEFLY DROPPING TO IFR LATE TONIGHT. && .HYDROLOGY... WITH PRECIPITABLE WATER VALUES HOVERING AROUND 2.5 INCHES...EXPECT EFFICIENT HEAVY RAIN-MAKING THUNDERSTORMS ONCE AGAIN AS THEY TRACK ACROSS THE AREA THIS EVENING. WITH THE PROLIFIC RAINFALL THAT FELL LAST NIGHT THROUGH THIS MORNING ACROSS PORTIONS OF NORTHEAST IA/FAR SOUTHWEST WI...ANY ADDITIONAL RAINFALL THROUGH THIS EVENING WILL BE DIRECTLY CONVERTED TO RUNOFF AND FLOODING. AS SUCH...WILL KEEP FLASH FLOOD WATCH GOING UNTIL MIDNIGHT TONIGHT FOR FAYETTE AND CLAYTON COUNTIES IN IA...AND GRANT COUNTY IN WISCONSIN. THUNDERSTORMS SHOULD THEN BE ON A DIMINISHING TREND AFTER MIDNIGHT AS HIGH PRESSURE OVER THE DAKOTAS PUSHES FRONTAL BOUNDARY/VERY MUGGY AIRMASS FURTHER SOUTHEAST OF THE AREA. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...FLASH FLOOD WATCH THROUGH THIS EVENING FOR WIZ061. MN...NONE. IA...FLASH FLOOD WATCH THROUGH THIS EVENING FOR IAZ029-IAZ030. && SHORT/LONG TERM/HYDROLOGY...DAS AVIATION....................04
Hazardous weather outlook, Jul 28, 10:07 AM CDT, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1007 AM CDT THU JUL 28 2011 IAZ008>011-018-019-MNZ079-086>088-094>096-WIZ017-029-032>034-041>044- 053>055-291100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CRAWFORD-DODGE-FILLMORE- FLOYD-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-MITCHELL-MONROE-MOWER- OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-WABASHA-WINNESHIEK-WINONA- 1007 AM CDT THU JUL 28 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THROUGH THIS EVENING GENERALLY SOUTH OF A NEILLSVILLE WISCONSIN...TO ROCHESTER MINNESOTA LINE. AT THIS POINT ANY STORMS LOOK TO REMAIN BELOW SEVERE LEVELS. HOWEVER... LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH ANY OF THE STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ADDITIONAL THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT THROUGH SUNDAY NIGHT AND THEN AGAIN MONDAY NIGHT THROUGH WEDNESDAY. IT IS TOO EARLY TO DISCERN WHETHER ANY OF THESE STORMS WOULD BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. IAZ029-030-WIZ061-291100- CLAYTON-FAYETTE-GRANT- 1007 AM CDT THU JUL 28 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA AND SOUTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH MIDNIGHT FOR FAYETTE... CLAYTON AND GRANT COUNTIES. THUNDERSTORMS WITH HEAVY RAIN WILL REMAIN POSSIBLE ACROSS THIS AREA THROUGH THE EVENING. THE HEAVY RAIN COULD AGGRAVATE ANY ONGOING FLOODING OR CREATE SOME NEW FLOODING. A WARM FRONT ACROSS NORTHEAST IOWA INTO SOUTHWEST WISCONSIN WILL SERVE AS A FOCUS FOR SHOWER AND THUNDERSTORMS THROUGH AND TONIGHT. THE ENVIRONMENT IS FAVORABLE FOR THE STORMS TO PRODUCE DAMAGING WINDS...VERY HEAVY RAINFALL AND EVEN A TORNADO. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ADDITIONAL THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT THROUGH SUNDAY NIGHT AND THEN AGAIN MONDAY NIGHT THROUGH WEDNESDAY. IT IS TOO EARLY TO DISCERN WHETHER ANY OF THESE STORMS WOULD BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. ANY RAINFALL REPORTS WOULD BE GREATLY APPRECIATED AS WELL. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. 04
In the hours before
Special weather statement, Jul 28, 9:54 AM CDT, 5 hours 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 954 AM CDT THU JUL 28 2011 IAZ029-030-WIZ054-061-281545- CLAYTON-CRAWFORD-FAYETTE-GRANT- 954 AM CDT THU JUL 28 2011 ...STRONG THUNDERSTORMS EXPECTED IN CLAYTON...CRAWFORD...FAYETTE AND GRANT COUNTIES... AT 950 AM...THUNDERSTORMS WITH GUSTY WINDS AND HEAVY RAIN WERE MOVING THROUGH FAYETTE COUNTY IOWA...APPROACHING FAYETTE... STRAWBERRY POINT...EDGEWOOD AND ELKADER IOWA. WIND GUSTS OF 40 TO 50 MPH ALONG WITH ADDITIONAL HEAVY RAIN CAN BE EXPECTED. THESE STORMS WILL CONTINUE TO MOVE ACROSS EASTERN IOWA AND INTO NEIGHBORING SOUTHWEST WISCONSIN THROUGH NOON. ADDITIONAL HEAVY RAIN COULD LEAD TO MORE FLOODING OR BRING WATER LEVELS BACK UP THAT HAD BEEN FALLING. FLOOD WARNINGS REMAIN IN EFFECT FOR MOST OF THE AREA. MOVE INDOORS WHEN THESE STORMS PASS. STAY ON HIGHER GROUND AND BE ALERT FOR FLASH FLOODING ESPECIALLY. SHEA
Local storm report, Jul 28, 12:05 PM CDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1205 PM CDT THU JUL 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 AM FLASH FLOOD OSTERDOCK 42.73N 91.16W
07/28/2011 CLAYTON IA LAW ENFORCEMENT
WATER CAME OVER SEVERAL NEARBY ROADS CAUSING DAMAGE.
&&
SHEASpecial weather statement, Jul 28, 2:32 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 232 PM CDT THU JUL 28 2011 IAZ008-009-018-MNZ079-086>088-094-095-282130- DODGE-FILLMORE-FLOYD-HOWARD-MITCHELL-MOWER-OLMSTED-WABASHA-WINONA- 232 PM CDT THU JUL 28 2011 ...STORMS FORMING OVER SOUTHERN MINNESOTA... AT 230 PM...THUNDERSTORMS WERE ALONG THE MINNESOTA-IOWA STATELINE SOUTHEAST OF AUSTIN. OTHER STORMS HAD FORMED ACROSS SOUTHERN MINNESOTA...MAINLY WEST OF INTERSTATE 35. MOVEMENT WAS SLOWLY TO THE NORTHEAST. AS THESE STORMS CONTINUE TO FORM...LOOK FOR PERIODS OF HEAVY RAIN AT TIMES WHICH COULD LEAD TO SMALL STREAM FLOODING. AN INCH AND A HALF OF RAIN IN SPOTS IS NOT OUT OF THE QUESTION. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF THEY DEVELOP. BRIEF FUNNEL CLOUDS ARE ALSO POSSIBLE BUT THEY ARE NOT EXPECTED TO TOUCH THE GROUND. IF YOU NOTICE ONE APPROACHING GROUND...SEEK SAFE SHELTER INSIDE A BUILDING. SHEA
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 7:24 PM CDT | Flash Flood Warning | ARX | Grant | 3 hr |
| Jul 27, 7:28 PM CDT | Severe Thunderstorm Warning | ARX | Grant | 32 min |
| Jul 27, 10:23 PM CDT | Flash Flood Warning | ARX | Grant | 9 hr |
| Jul 28, 7:27 AM CDT | Areal Flood Warning | ARX | Grant | 6 hr |
| Jul 28, 4:48 PM CDT | Areal Flood Advisory | ARX | Buffalo, Jackson, Trempealeau | 3 hr |
| Jul 28, 3:43 PM CDT | Flash Flood Warning | ARX | Dodge, Mower, Olmsted | 3 hr |
| Jul 28, 4:39 PM CDT | Areal Flood Advisory | ARX | Olmsted, Winona | 112 min |
| Jul 28, 2:36 AM CDT | Flash Flood Warning | ARX | Clayton | 5 hr |
| Jul 28, 4:24 AM CDT | Flash Flood Warning | ARX | Fayette | 3 hr |
| Jul 28, 7:58 AM CDT | River Flood Warning | ARX | Clayton | 13 hr |
Nearby
Areal Flood Advisories in Minnesota, 2011Every areal flood advisory in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.